Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 149, NWS Louisville, KY

September 11, 2013Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 11, 2013, 2:49 PM CDT for Warren County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2013, 2:49 PM CDT (19:49 UTC)
Expired
Sep 11, 2013, 3:20 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Warren County, KY

The radar

The Ft Campbell radar (KHPX), 82 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:09 PM CDT, 40 minutes earlier.

Area forecast discussion, Sep 11, 2:09 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM EDT Wed Sep 11 2013

.SHORT TERM (Now through Thursday Night)...
Issued at 308 PM EDT Wed Sep 11 2013

Much of the forecast area is on the western periphery of an upper
level ridge axis.  On this western flank, we have a bit of a
mid-level deformation axis evident on the water vapor imagery. This
combined with a SW-NE surface convergence axis is promoting the
development of numerous showers and storms across much of southern
KY.  The deformation axis has shift a bit more to the south and east
this afternoon.  Current forecast thinking is that best
precipitation chances look to be mainly south of the WK and BG
Parkways for the afternoon hours.  Still can not rule out an
isolated shower or storm across southern IN or far northern KY this
afternoon and evening.  Temperatures have warmed into the upper 80s
across KY with some lower 90s across southern Indiana where we have
been convection free.  Expect temperatures to top out in the next
hour and then slowly fall off during the evening hours.  Convection
should start to diminish steadily this evening as we loose the
insolation and the boundary layer undergoes its diurnal
stabilization.  Temperatures by mid-late evening should cool into
the 70s.

For tonight, we should see a relative minimum in precipitation as
the evening convection dies out.  Strong mid-level wave and
associated surface cold front will be approaching from the
northwest.  Front looks to stay just north of the region for much of
the overnight period.  However, it may be close enough to fire off
some showers or storms towards sunrise over our southern Indiana
counties in the morning.  For now, plan on holding off on
precipitation chances for now and evaluate things later this
evening.  Overnight lows will cool into the upper 60s to around 70.

For Thursday, well advertised surface cold front and associated
upper trough is forecast to affect the region.  Upper trough axis
will swing to our north during the daylight hours and send a cold
front toward the Ohio River during the afternoon hours.  Ahead of
the frontal boundary we should see a fair amount of insolation and
destabilization.  Multi-model consensus suggests CAPEs rising into
the 1500-2000 J/kg with 25-30 kts of bulk shear.  This kind of setup
should result in convection taking on multi-cellular characteristics
with small bowing segments.  Primary threats appear to be damaging
winds and perhaps some large hail.  Some storms could be on the
severe side during the afternoon hours...with the best chances
generally along and south of the Ohio River.  Generally stuck close
to the cooler end of the guidance envelope for highs in the
afternoon.  Current thinking is highs of 84-89 in most areas.

Surface cold front should push through the state Thursday evening
bringing an end to the showers and storms.  Larger weather story
with the front will be the strong influx of much cooler and much
drier air into the region for the long term period.  Lows Thursday
night will cool into the mid-upper 50s in southern Indiana and the
northern half of KY with upper 50s to the lower 60s in southern KY
as the cooler air slowly works southward overnight.

.LONG TERM (Friday through Wednesday)...
Issued at 230 PM EDT Wed Sep 11 2013

Friday - Sunday:

Fall arrives in earnest this weekend as a sharp but progressive
upper trof digs into the eastern Great Lakes and New England, and a
strong Canadian surface high spills south into the Ohio Valley.
Basically a temp forecast with a cool and dry air mass in place, and
the question is just how cool. Strong cold air advection on Friday,
so small errors in timing could throw the max temp forecast off
quite a bit. Temps at 850mb will drop by anywhere from 5 to 7
degrees C through the day, but we should be able to squeeze out
lower 70s along and north of the I-64 corridor, with upper 70s
closer to the TN border.

Clear skies and light winds on Friday night will make for favorable
radiational cooling conditions, but not ideal as the center of the
high is just far enough north that winds are not expected to go
calm. Have leaned a bit toward the milder GFS MOS numbers because
that slight NE breeze could keep temps from bottoming out. However,
given the potential for the models to be climo-biased, it wouldn't
be completely outlandish if the NAM MOS in the lower to mid 40s were
to work out.

Surface high and thermal trof will be overhead on Saturday, and in
an unusual role reversal the NAM is more bullish with cold air than
the GFS. Believe that temperatures will really struggle and mixing
will be fairly shallow. A few spots in the Bluegrass region may not
even reach 70.

Gradual moderating trend begins Sat night/Sun as the thermal trof
lifts out and the surface high slips off the mid-Atlantic coast.

Sunday night - Wednesday:

Forecast confidence decreases early next week as we get into a
progressive pattern. One disturbance swings through Sunday
night/Monday, but how well it drives a front through to reinforce
the cool air mass is in doubt. Anything that does make it will still
be moisture-starved, so slight chance may even be a bit generous.
ECMWF is a little stronger with what is really a shortwave upper
ridge over the southeastern CONUS on Tuesday, but either way that
should maintain a dry trend. By Wednesday, better moisture return
will commence as Gulf starts to open up and the upper ridge axis
shifts east as well. Will carry slight chance, or perhaps even a 30
POP in the higher terrain of east-central Kentucky. Temps by
mid-week will finally recover to near normal, or just a couple
degrees warmer.

&&

.AVIATION (18Z TAF Update)...
Issued at 103 PM EDT Wed Sep 11 2013

Main aviation concern will be afternoon convective coverage.
Mid-level deformation axis coincident with surface moisture
convergence axis from near KBWG to KLEX will serve as a focus for
scattered convection this afternoon.  At this time, it appears that
KBWG and KLEX will likely have thunder in the vicinity this
afternoon while KSDF may have a lesser amount of coverage.
Convection is expected to diminish after sunset this evening with
skies going clear to partly cloudy.  Patchy fog will also be
possible at KBWG and KLEX if the terminals get appreciable rainfall
this afternoon.

Surface winds will remain out of the southwest at 6-8kts this
afternoon and then become light and variable overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........MJ
Long Term.........RAS
Aviation..........MJ
Hazardous weather outlook, Sep 11, 2:35 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT WED SEP 11 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
335 PM EDT WED SEP 11 2013 /235 PM CDT WED SEP 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THIS AFTERNOON. THE MOST NUMEROUS STORMS WILL BE IN SOUTHERN
KENTUCKY ALONG AND SOUTH OFF THE CUMBERLAND PARKWAY. ANY STORM
WILL PRODUCE TORRENTIAL RAINFALL...GUSTY WINDS AND LOTS OF CLOUD
TO GROUND LIGHTNING. MINOR FLOODING ISSUES MAY BE POSSIBLE IN
AREAS THAT RECEIVE REPEATED THUNDERSTORMS.

THE STORMS ARE EXPECTED TO DIMINISH AFTER SUNSET. AREAS OF FOG ARE
LIKELY TO DEVELOP LATER TONIGHT...ESPECIALLY ACROSS SOUTHERN
KENTUCKY WHERE RECENT RAINFALL HAS OCCURRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT IS FORECAST TO PUSH THROUGH THE REGION ON
THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONTAL BOUNDARY AND SOME OF THESE STORMS COULD BE STRONG TO
POSSIBLY SEVERE. THE MAIN WEATHER HAZARDS WITH THESE STORMS WOULD
BE DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR MINOR
FLOODING THROUGH THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ/RAS

In the hours before

Special weather statement, Sep 11, 2:25 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM CDT WED SEP 11 2013

KYZ071>073-111955-
ALLEN KY-SIMPSON KY-WARREN KY-
225 PM CDT WED SEP 11 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
SCOTTSVILLE TO FRANKLIN...AND MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 40 TO 45
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  FRANKLIN...
  SCOTTSVILLE...
  SETTLE AND MEADOR...
  HALIFAX AND YESSE...
  TRAMMEL AND GOLD CITY...
  GAINESVILLE AND HALFWAY...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 2 AND 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3680 8666 3693 8616 3692 8618 3691 8615
      3693 8615 3693 8614 3690 8615 3688 8610
      3683 8606 3681 8607 3679 8604 3677 8605
      3674 8599 3664 8632 3665 8652 3663 8656
TIME...MOT...LOC 1925Z 323DEG 10KT 3685 8627 3676 8657

KD
Special weather statement, Sep 11, 2:44 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
244 PM CDT WED SEP 11 2013

KYZ071-112015-
WARREN KY-
244 PM CDT WED SEP 11 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 45 MPH WINDS...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOWLING GREEN...AND MOVING SOUTHEAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 40 TO 45
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  PLUM SPRINGS...
  MOUNT VICTOR...
  MEMPHIS JUNCTION...
  DELAFIELD...
  WARREN COUNTY REGIONAL AIRPORT AND BRISTOW...
  PLANO...
  HARDCASTLE AND GOTTS...
  ALVATON AND POLKVILLE...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 38.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1 AND
7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3696 8660 3712 8648 3702 8614 3681 8636
TIME...MOT...LOC 1944Z 307DEG 15KT 3697 8644

KD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:25 PM CDTSpecial Weather StatementLMKAllen, Simpson30 min
Sep 11, 2:44 PM CDTSpecial Weather StatementLMKWarren31 min
Sep 11, 3:14 PM CDTSpecial Weather StatementLMKAllen21 min
Sep 11, 3:57 PM CDTAreal Flood AdvisoryLMKWarren3 hr
Sep 11, 4:27 PM CDTSpecial Weather StatementLMKMarion28 min
Sep 11, 4:43 PM CDTSpecial Weather StatementLMKMadison32 min
Sep 11, 5:26 PM CDTSpecial Weather StatementLMKHardin29 min
Sep 11, 6:27 PM CDTSpecial Weather StatementLMKFayette, Jessamine28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.